Alert archive / Iowa / Wind Advisories in 2024

Wind Advisory 14, NWS Des Moines, IA

December 19, 202435 counties in Iowa

NWS Des Moines, IA issued this wind advisory at Dec 19, 2024, 2:35 AM CST for 35 counties in Iowa. It took effect at Dec 19, 2024, 11:00 AM CST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Dec 19, 2024, 2:35 AM CST (08:35 UTC)
In effect from
Dec 19, 2024, 11:00 AM CST
Expired
Dec 19, 2024, 10:00 PM CST
In force
11 hr
Issued by
NWS Des Moines, IA
All 35 counties

Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Boone County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Decatur County, IA, Emmet County, IA, Greene County, IA, Guthrie County, IA, Hamilton County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Lucas County, IA, Madison County, IA, Marion County, IA, Monroe County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Ringgold County, IA, Sac County, IA, Story County, IA, Taylor County, IA, Union County, IA, Warren County, IA, Wayne County, IA, Webster County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 33 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.6 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2024-12-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2024-12-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

977 
WWUS73 KDMX 190835
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
235 AM CST Thu Dec 19 2024

IAZ004-005-015-023-024-033-034-044>046-057-058-070-071-081-082-092-
093-192130-
/O.NEW.KDMX.WI.Y.0014.241219T1700Z-241220T0200Z/
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Crawford-
Carroll-Greene-Audubon-Guthrie-Cass-Adair-Adams-Union-Taylor-
Ringgold-
Including the cities of Estherville, Early, Greenfield, Creston,
Casey, Stuart, Adair, Lake View, Exira, Pocahontas, Carroll,
Schaller, Rolfe, Denison, Humboldt, Bedford, Fonda, Lenox,
Emmetsburg, Odebolt, Pomeroy, Bayard, New Market, Lake City,
Manson, Gilmore City, Atlantic, Guthrie Center, Sac City,
Rockwell City, Corning, Jefferson, Audubon, Panora, Fontanelle,
Laurens, Wall Lake, Mount Ayr, and Algona
235 AM CST Thu Dec 19 2024

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CST THIS 
EVENING...

* WHAT...West winds will become northwest this afternoon at 25 to 35 
  mph with gusts up to 45 mph expected.

* WHERE...Portions of north central, northwest, south central, 
  southwest, and west central Iowa.

* WHEN...From 11 AM this morning to 8 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Hahn
4 follow-up statements
039 
WWUS73 KDMX 191826
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
1226 PM CST Thu Dec 19 2024

IAZ004-005-015-023-024-033-034-044>046-057-058-070-071-081-082-092-
093-200200-
/O.CON.KDMX.WI.Y.0014.000000T0000Z-241220T0200Z/
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Crawford-
Carroll-Greene-Audubon-Guthrie-Cass-Adair-Adams-Union-Taylor-
Ringgold-
Including the cities of Estherville, Humboldt, Atlantic,
Jefferson, Schaller, Gilmore City, Greenfield, Fontanelle, Rolfe,
Casey, Algona, Carroll, Early, Manson, Rockwell City, Mount Ayr,
Bayard, Lake City, Bedford, Wall Lake, Lake View, Adair, Laurens,
Emmetsburg, Lenox, Denison, Guthrie Center, Exira, Pomeroy,
Panora, Corning, Pocahontas, Sac City, Creston, Audubon, Odebolt,
Stuart, New Market, and Fonda
1226 PM CST Thu Dec 19 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING...

* WHAT...West to northwest winds 25 to 30 mph with gusts of 50 to 55 
  mph.

* WHERE...Portions of central and western Iowa.

* WHEN...Until 8 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Cogil
198 
WWUS73 KDMX 192029
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
229 PM CST Thu Dec 19 2024

IAZ004-005-192130-
/O.CAN.KDMX.WI.Y.0014.000000T0000Z-241220T0200Z/
Emmet-Kossuth-
Including the cities of Estherville and Algona
229 PM CST Thu Dec 19 2024

...WIND ADVISORY IS CANCELLED...

Although the Wind Advisory has been cancelled, it has been replaced 
with a Winter Weather Advisory in effect until Midnight.

$$

IAZ025-035>037-047-048-059-060-072>074-083>085-094>096-200400-
/O.EXB.KDMX.WI.Y.0014.000000T0000Z-241220T0400Z/
Wright-Webster-Hamilton-Hardin-Boone-Story-Dallas-Polk-Madison-
Warren-Marion-Clarke-Lucas-Monroe-Decatur-Wayne-Appanoose-
Including the cities of Albia, Des Moines, Ames, Humeston,
Norwalk, Carlisle, Centerville, Indianola, Knoxville, Fort Dodge,
Pella, Perry, Iowa Falls, Adel, Ackley, Waukee, Seymour, Leon,
Webster City, Winterset, Earlham, Eldora, Lamoni, Eagle Grove,
Belmond, Osceola, Clarion, Boone, Chariton, Corydon, and Allerton
229 PM CST Thu Dec 19 2024

...WIND ADVISORY IN EFFECT UNTIL 10 PM CST THIS EVENING...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph.

* WHERE...Portions of central, north central, and south central Iowa.

* WHEN...Until 10 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

IAZ015-023-024-033-034-044>046-057-058-070-071-081-082-092-093-
200400-
/O.EXT.KDMX.WI.Y.0014.000000T0000Z-241220T0400Z/
Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Crawford-Carroll-Greene-
Audubon-Guthrie-Cass-Adair-Adams-Union-Taylor-Ringgold-
Including the cities of Humboldt, Atlantic, Jefferson, Schaller,
Gilmore City, Greenfield, Fontanelle, Rolfe, Casey, Carroll,
Early, Manson, Rockwell City, Mount Ayr, Bayard, Lake City,
Bedford, Wall Lake, Lake View, Adair, Laurens, Emmetsburg, Lenox,
Denison, Guthrie Center, Exira, Pomeroy, Panora, Corning,
Pocahontas, Sac City, Creston, Audubon, Odebolt, Stuart, New
Market, and Fonda
229 PM CST Thu Dec 19 2024

...WIND ADVISORY NOW IN EFFECT UNTIL 10 PM CST THIS EVENING...

* WHAT...Northwest winds 25 to 30 mph with gusts of 45 to 55 mph.

* WHERE...Portions of western, central and southern Iowa.  

* WHEN...Until 10 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Cogil
086 
WWUS73 KDMX 200224
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
824 PM CST Thu Dec 19 2024

IAZ015-023>025-033>037-200330-
/O.CAN.KDMX.WI.Y.0014.000000T0000Z-241220T0400Z/
Palo Alto-Pocahontas-Humboldt-Wright-Sac-Calhoun-Webster-Hamilton-
Hardin-
Including the cities of Iowa Falls, Early, Fonda, Rolfe, Gilmore
City, Clarion, Odebolt, Wall Lake, Lake View, Rockwell City,
Emmetsburg, Laurens, Eagle Grove, Pocahontas, Fort Dodge, Manson,
Belmond, Humboldt, Webster City, Schaller, Lake City, Sac City,
Ackley, Eldora, and Pomeroy
824 PM CST Thu Dec 19 2024

...WIND ADVISORY IS CANCELLED...

The wind will continue to diminish overnight.

$$

IAZ044>048-057>060-070>074-081>085-092>096-200400-
/O.CON.KDMX.WI.Y.0014.000000T0000Z-241220T0400Z/
Crawford-Carroll-Greene-Boone-Story-Audubon-Guthrie-Dallas-Polk-
Cass-Adair-Madison-Warren-Marion-Adams-Union-Clarke-Lucas-Monroe-
Taylor-Ringgold-Decatur-Wayne-Appanoose-
Including the cities of Adel, Ames, Indianola, New Market,
Corydon, Guthrie Center, Exira, Casey, Corning, Denison, Waukee,
Carlisle, Osceola, Leon, Greenfield, Lenox, Stuart, Des Moines,
Jefferson, Albia, Mount Ayr, Allerton, Bayard, Bedford, Norwalk,
Perry, Audubon, Pella, Knoxville, Chariton, Carroll, Atlantic,
Creston, Seymour, Lamoni, Humeston, Boone, Winterset, Panora,
Earlham, Adair, Centerville, and Fontanelle
824 PM CST Thu Dec 19 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CST THIS EVENING...

* WHAT...Northwest winds 2 to 35 mph with gusts up to 45 mph.

* WHERE...Portions of central, south central, southwest, and west 
  central Iowa.

* WHEN...Until 10 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Donavon
805 
WWUS73 KDMX 200345
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
945 PM CST Thu Dec 19 2024

IAZ044>048-057>060-070>074-081>085-092>096-200445-
/O.EXP.KDMX.WI.Y.0014.000000T0000Z-241220T0400Z/
Crawford-Carroll-Greene-Boone-Story-Audubon-Guthrie-Dallas-Polk-
Cass-Adair-Madison-Warren-Marion-Adams-Union-Clarke-Lucas-Monroe-
Taylor-Ringgold-Decatur-Wayne-Appanoose-
Including the cities of Adel, Ames, Indianola, New Market,
Corydon, Guthrie Center, Exira, Casey, Corning, Denison, Waukee,
Carlisle, Osceola, Leon, Greenfield, Lenox, Stuart, Des Moines,
Jefferson, Albia, Mount Ayr, Allerton, Bayard, Bedford, Norwalk,
Perry, Audubon, Pella, Knoxville, Chariton, Carroll, Atlantic,
Creston, Seymour, Lamoni, Humeston, Boone, Winterset, Panora,
Earlham, Adair, Centerville, and Fontanelle
945 PM CST Thu Dec 19 2024

...WIND ADVISORY WILL EXPIRE AT 10 PM CST THIS EVENING...

Wind speeds have diminished and thus the advisory will be allowed to 
expire. Wind gusts up to 35 MPH will be possible at times through 
the night.

$$

Donavon

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Dec 18, 11:44 PM CST, 2 hours 51 minutes earlier. Its key messages:

  • Potential for light snow in northern Iowa Thursday. Highest chances (50-60%) near the Minnesota border. Accumulations generally an inch or less, but some travel impacts are still possible.
  • Strong northwest winds Thursday afternoon through Thursday night. Highest gusts of 40+ mph most likely in western Iowa.
  • Above normal temperatures next week including the Christmas holiday period.
Area forecast discussion, Dec 18, 11:44 PM CST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1144 PM CST Wed Dec 18 2024

 ...Updated for the 06z Aviation Discussion...

.KEY MESSAGES...

- Potential for light snow in northern Iowa Thursday. Highest
  chances (50-60%) near the Minnesota border. Accumulations
  generally an inch or less, but some travel impacts are still
  possible.

- Strong northwest winds Thursday afternoon through Thursday
  night. Highest gusts of 40+ mph most likely in western Iowa.

- Above normal temperatures next week including the Christmas
  holiday period.

&&

.DISCUSSION...
Issued at 215 PM CST Wed Dec 18 2024

Quiet conditions at the moment as an area of surface high pressure
nudges into the state. A broken stratus deck has held temps in the
20s to low 30s, which is near average for this time of year. A
vigorous shortwave currently over the northern Rockies pushes into
the northern Plains tonight into Thursday. Winds become southerly
overnight in response to the approaching wave which will lead
to warmer temps for tomorrow, particularly central and south
where warm air advection will push highs into the mid 40s to
low 50s. Further north temps will be impacted by cloud cover and
precipitation as deep, phased synoptic forcing mechanisms
overspread the region. Models continue to paint a stripe of
snowfall across our far north/northeastern counties as dry air
on the southern periphery of the upper wave diminishes precip
potential. Hires models have trended a bit faster with snow
onset, possibly crossing the state border as early as 06-09z.
PoPs peak between 12-18z as the fast moving nature of this
system limits the precip window and should keep amounts on the
lighter side. Cobb output from the GFS and RAP at KMCW both
signal around 1" of accumulation with amounts quickly tapering
off to the south. Additional light precip is possible on the
backside of the system Thursday afternoon and evening. Model
soundings show a deep isothermal and nearly saturated layer just
outside the DGZ. Slightly cooler temps aloft would promote
efficient crystal growth and some flurries or light snow as far
south as I-80. Did not expand precip chances due to low
confidence in this scenario playing out, but this will need to
be monitored.

Another notable impact from this system are strong nw winds
Thursday afternoon into the overnight hours behind a cold front.
Phased isallobaric forcing and cold air advection is a
favorable setup for mixing down higher momentum air to the
surface. Still some model discrepancies on the higher end
potential for wind gusts, but most models advertise anywhere
from 35 to 45 knots at the top of the mixed layer. The strongest
gusts of 50+ mph are likely confined to portions of NE and SD,
but an advisory may be in play for portions or all of our area.
The wind gusts could also create areas of blowing snow in places
that receive accumulating snowfall earlier in the day.

The main theme from the weekend into next week is gradually warming
temperatures beneath a building ridge aloft. Confidence remains high
that the Christmas holiday will feature above normal temperatures
with highs into the upper 30s and 40s. A shortwave attempts to
breakdown the ridge axis a bit Sunday night into Monday. Moisture
return is lethargic, but models have begun to spit out spurious
light QPF as moisture and lift becomes better aligned over the
eastern half of the state. PoPs remain on the lower end (30% or
less) and temperatures near the surface may be warm enough to
support mostly liquid precip types. Forecast is a mix of
rain/snow for now. Widespread travel impacts are not anticipated
at this time, but something to file away for those with holiday
travel plans.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1139 PM CST Wed Dec 18 2024

MVFR stratus is lingering at KOTM/KALO/KMCW to begin the period
and it should move out of KOTM soon. Less certainty at the other
two sites before then next round of stratus arrives from the
northwest. Diminishing cigs and chances for precipitation are
expected over northern Iowa by early Wednesday morning with the
main precipitation from mid morning into the early afternoon.
Another wave of snow showers may occur late afternoon and
evening. The wind will become southeast early and will be gusty
from the south Wednesday morning. A cold front arrives later
today and will bring very gusty winds. Gusts over 35kts may
occur. MVFR cigs arrive with the precipitation north with some
uncertainty if stratus will reach KDSM/KOTM.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Martin
AVIATION...Donavon
Hazardous weather outlook, Dec 18, 3:27 PM CST, 11 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
327 PM CST Wed Dec 18 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-192130-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
327 PM CST Wed Dec 18 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Light snow returns to the far north by late tonight. Minor impacts
to travel may occur toward sunrise north of US Highway 18.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Light snow will impact parts of northern and northeast Iowa
Thursday with minor accumulations expected. Some slick roads and
visibility reduction due to blowing snow may develop. Windy
conditions are expected Thursday and Thursday evening with gusts
of 35-45 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but any snow or ice
reports are appreciated.

Hagenhoff

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 19, 2:34 PM CSTWinter Weather AdvisoryDMXBlack Hawk, Bremer, Butler, Cerro Gordo, Emmet, Franklin and 5 more12 hr

Nearby

Wind Advisories in Iowa, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.